Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 253, NWS Des Moines, IA

August 31, 2005Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2005, 6:35 PM CDT for Monroe County, Iowa. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2005, 6:35 PM CDT (23:35 UTC)
Expired
Aug 31, 2005, 7:43 PM CDT
In force
68 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:24 PM CDTHAIL 0.754 Wsw Albia Municipal A, IA
Aug 31, 7:35 PM CDTHAIL 0.753 Wsw Albia Municipal A, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 312334
SVRDMX
IAC135-010030-
/O.NEW.KDMX.SV.W.0253.050831T2335Z-050901T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT WED AUG 31 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 730 PM CDT.

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF KNOXVILLE...OR 34 MILES WEST OF
  OTTUMWA...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LOVILIA BY 655 PM CDT.
  NEAR ALBIA BY 720 PM CDT.
  NEAR ALBIA MUNICIPAL AIRPORT BY 730 PM CDT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265

$$

KINNEY
4 follow-up statements
000 
WWUS53 KDMX 312349
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT WED AUG 31 2005

IAC135-010030-
/O.CON.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/
MONROE IA-
649 PM CDT WED AUG 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONROE COUNTY UNTIL
730 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 12 MILES WEST OF ALBIA...OR 32 MILES WEST OF
OTTUMWA...AND MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF LOVILIA BY 655 PM CDT.
  NEAR ALBIA BY 710 PM CDT.
  NEAR ALBIA MUNICIPAL AIRPORT BY 715 PM CDT.

ANOTHER STORM WILL AFFECT LOVILIA BETWEEN 6:50 PM AND 7 PM...WITH 
PENNY SIZE HAIL POSSIBLE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265

$$

KINNEY
000 
WWUS53 KDMX 010013
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT WED AUG 31 2005

IAC135-010030-
/O.CON.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/
MONROE IA-
713 PM CDT WED AUG 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONROE COUNTY UNTIL
730 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES WEST OF ALBIA...OR 27 MILES WEST OF
OTTUMWA...AND MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALBIA BY 725 PM CDT.
  NEAR ALBIA MUNICIPAL AIRPORT BY 730 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265

$$

KINNEY
000 
WWUS53 KDMX 010035
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT WED AUG 31 2005

IAC135-010044-
/O.EXP.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/
MONROE IA-
734 PM CDT WED AUG 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY HAS 
BEEN ALLOWED TO EXPIRE...
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MARION 
COUNTY UNTIL 815 PM CDT...

AT 730 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT NORTHERN 
MARION COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN MARION COUNTY HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265

$$

KINNEY
000 
WWUS53 KDMX 010043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED AUG 31 2005

IAC135-010054-
/O.EXP.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/
MONROE IA-
742 PM CDT WED AUG 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY HAS 
BEEN ALLOWED TO EXPIRE...
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MONROE 
COUNTY UNTIL 815 PM CDT...

AT 730 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT NORTHERN 
MONROE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN MARION COUNTY HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT WED AUG 31 2005

.DISCUSSION...
FAIRLY QUIET WEATHER THROUGH MOST OF THE PERIOD. GENERAL FORECAST
TRENDS REMAIN THE SAME FROM PREVIOUS RUNS. IN THE SHORT
TERM...MONITORING THE PROGRESS OF THE FRONTAL SYSTEM NOW MOVING INTO
CENTRAL IOWA. A NARROW AXIS OF MID AND UPPER 60 DEGREE DEW PTS HAS
MOVED INTO THE AREA AND THIS HAS ALLOWED 500-1500 ML CAPES TO
DEVELOP WITH WEAKENING CAP IN THE SW. A LINE OF CU HAS DEVELOPED
ALONG THE FRONT AND IT LOOKS LIKE WE MAY STILL POP A FEW
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. FAIRLY DECENT
SFC PRESSURE RISE WILL KEEP FRONT MOVING EAST AND PCPN THREAT SHOULD
BE EAST OF THE AREA BY LATE EVENING. NO SIGNIFICANT COOLING EXPECTED
BEHIND THE FRONT THOUGH A GOOD SUPPLY OF DRIER AIR WILL PREVAIL THE
NEXT COUPLE DAYS. THIS SHOULD ALLOW GOOD DIURNAL TEMPERATURE RANGES.
NEW MOS REMAINS IN LINE WITH PREVIOUS FORECASTS. ELEVATED WARM AIR
ADVECTION BEGINS LATE FRIDAY THROUGH EARLY SATURDAY. NAM KEEPS MOST
OF THIS FORCING NW OF THE CWA WHILE GFS BRINGS IT RIGHT ACROSS
CENTRAL IA. FOR NOW WITH AMOUNT OF DRY AIR AND PROXIMITY OF RIDGE
AXIS WILL NOT INTRODUCE SMALL POPS. DOES LOOK LIKE A WARM FRONT WILL
SET UP JUST TO THE NORTH OF THE AREA THIS WEEKEND WITH THE
POSSIBILITY OF A CONVECTIVE COMPLEX RIDING SE ALONG IT. AS SUCH HAVE
PLACED A SMALL AREA OF LOW POPS IN THE FAR NE SAT. NIGHT. STILL
LOOKS LIKE THE NEXT FRONTAL SYSTEM WILL MOVE ACROSS THE AREA AROUND
NEXT TUESDAY. TIMING DIFFERENCES IN THE MODELS EXIST AND MOST OF
THEM ARE VERY SLOW TO MOVE THE BOUNDARY THROUGH THE AREA. THUS WILL
HAVE TO MAINTAIN A FAIRLY LONG DURATION OF POPS FROM MONDAY NIGHT
INTO WEDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Aug 31, 5:10 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT WED AUG 31 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER AREAS EAST OF
INTERSTATE 35. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE
LIMITS...HOWEVER ISOLATED PENNY SIZE HAIL AND 50 TO 60 MPH WIND
GUSTS CANNOT BE RULED OUT. MOST OF THE STORMS WILL DIMINISH OR MOVE
EAST OF THE AREA BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY NIGHT THROUGH
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

JAW

In the hours before

Local storm report, Aug 31, 5:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             N PLEASANTVILLE         41.39N 93.27W
08/31/2005  1.00 INCH        MARION             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:36 PM CDTSevere Thunderstorm WarningDMXMarion39 min
Aug 31, 6:15 PM CDTSevere Thunderstorm WarningDMXMarion45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.